Ordinarily the lips of skin (labia) surrounding the entrance to the vagina and urethra are separated. Sometimes, they grow together to partially or completely block the opening. This condition, called labial adhesions (sticking together of labia), may occur in the early months of life. Less frequently, it can develop later on if there is constant irritation and inflammation in this area. The problem is usually traceable to diaper irritation, contact with harsh detergents or underwear made with synthetic fabric.
Usually labial adhesions do not cause symptoms, but sometimes they can lead to difficulty with urination and increase a child's risk of urinary tract infections. If the vaginal opening is significantly blocked, urine and/or vaginal secretions will sometimes build up behind the obstruction.
Treatment for labial adhesions
If the opening of your child's vagina appears to have closed or looks partially blocked, notify your pediatrician. They will examine your child and advise you whether any treatment is necessary.
The majority of such adhesions require no treatment and resolve on their own as children gets older. In general, if they are not having symptoms like dribbling incontinence after urination or urinary tract infections, no treatment is needed. However, in some cases, the pediatrician may refer your child to a pediatric surgeon or pediatric urologist.
Treatment options for labial adhesions include:
- watchful waiting or observation,
- treatment with estrogen cream applied a few times daily at home, or
- manual separation of the adhesions in the office or the operating room with the use of numbing medication.
If estrogen cream is needed, your doctor will instruct you on exactly how and where to apply the cream. Good hygiene, such as giving your child daily sitz baths, is also important in the treatment and prevention of labial adhesions. You may want to apply a lubricant along the edges to prevent them from sticking back together.
It is important to keep in mind that the estrogen cream may result in temporary changes in the appearance of the hymen (tissue at the opening of the vagina) or withdrawal bleeding (like a period). These will resolve after stopping the estrogen cream. As the adhesion opens up, the area may take on a bruised appearance that can be mistaken for trauma. This will go away.